A Safety Assessment of Topical Calcineurin Inhibitors in the Treatment of Atopic Dermatitis

Mark Lebwohl, MD; Tara Gower, PhD

Disclosures

October 10, 2006

Abstract

Atopic dermatitis (AD) is a common childhood disease that can disrupt the lives of patients and their families and, in turn, affect their quality of life. The goal of treatment is the long-term control of AD by minimizing the frequency and severity of flares. Topical corticosteroids of various potencies have been the mainstay of pharmacologic treatment of AD flares. In the past few years, the introduction of topical calcineurin inhibitors (TCIs) has provided physicians with an effective, well-tolerated alternative to topical corticosteroids. In January 2006, a boxed warning and a patient medication guide were added to TCI product labels in the United States after the US Food and Drug Administration raised concerns about their safety. These concerns were based on rare cases of skin malignancy and lymphoma, and a theoretical risk stemming from the systemic use of calcineurin inhibitors in animal studies and transplant patients. However, the boxed warning states that no causal link has been established between TCI use and malignancy. Pharmacokinetic studies have also shown that treatment with TCIs leads to only minimal systemic absorption. In addition, controlled, blinded studies have found no evidence of systemic immunosuppression and no causal relationship between the use of TCIs and the occurrence of lymphoma or other malignancies. Overall, TCIs have been shown to be an effective and valuable treatment option for AD.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....